question-icon

What causes severe hair loss despite taking Oxycodone for hypothyroidism?

default
Posted on Tue, 26 Jul 2016
Question: Ok I take oxycodone which is causing greasy hair loss. For years I have been taking levothyroxine 50 mcg for blood tested hypothyroidism. BUT my hair is not dry but oily with hair loss. I took OxyContin for 4 years with no hair loss. They switched me to methadone that really started the GREASY hair loss. Ok he switched me back to oxycodone but the hair loss continues tho at slower rate. With hypothyroidism hair loss is supposed to b dry not oily. Does this make sense?
doctor
Answered by Dr. Asmeet Kaur Sawhney (9 hours later)
Brief Answer:
Hair loss in hypothyroidism can be oily as well

Detailed Answer:
Hi
Thanks for being at healthcaremagic
I am Dr Asmeet Kaur Sawhney, a dermatologist.
Hair loss is seen in hypothyroidism but is very rare with methadone and oxycodone. Moreover hair loss can be greasy in hypothyroidism also.
It is the skin which is dry in hypothyroidism. Hair can be greasy because oiliness depends on the activity of sebaceous glands which can be normal in hypothyroidism.
You should get your thyroid function tests to find out the cause of this hair loss.
Even if this hair loss is due to methadone , on the stopping the medicines it usually takes 3-4 months for hair loss to stop.
Regards
Dr Asmeet


Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Asmeet Kaur Sawhney

Dermatologist

Practicing since :2007

Answered : 5006 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes severe hair loss despite taking Oxycodone for hypothyroidism?

Brief Answer: Hair loss in hypothyroidism can be oily as well Detailed Answer: Hi Thanks for being at healthcaremagic I am Dr Asmeet Kaur Sawhney, a dermatologist. Hair loss is seen in hypothyroidism but is very rare with methadone and oxycodone. Moreover hair loss can be greasy in hypothyroidism also. It is the skin which is dry in hypothyroidism. Hair can be greasy because oiliness depends on the activity of sebaceous glands which can be normal in hypothyroidism. You should get your thyroid function tests to find out the cause of this hair loss. Even if this hair loss is due to methadone , on the stopping the medicines it usually takes 3-4 months for hair loss to stop. Regards Dr Asmeet